The Diabetes Forum Support Community For Diabetics Online banner
1 - 5 of 5 Posts

·
Registered
Joined
·
8 Posts
Discussion Starter · #1 ·
BUILD A BEDSIDE EMERGENCY KIT AND LEARN HOW TO USE EVERY ITEM IN IT.

I almost lost my child this weekend.


My son had his first catastrophic event on Saturday morning. I woke up to find him convulsing and fighting to breathe. I screamed for my wife to call 911, while I scrambled for glucagon and liquid glucose.

I jabbed him with the glucagon (Uncap, Inject into Vial, Swirl, Draw upright, Inject into thigh, buttocks, or arm!) which got him back to semi-conscious after a few minutes. I rolled him onto his side to get his tongue out of the way to breathe easier. We were somehow out of liquid glucose! I then ran to the bathroom and began to crush down glucose tablets to make a slurry.. Meanwhile, my wife grabbed orange juice from downstairs, but he was so unaware of anything that it was difficult to make him drink.

By the time the paramedics arrived (THANK YOU ALL!) he could finally speak, but had no strength or sense. The paramedics warned us that glucagon, while effective, is *very temporary* and he could easily go back into convulsions without additional glucose right away. We got my son to drink the orange juice through a straw, and the paramedics also mentioned that it's nearly impossible to give someone any glucose (or gel or liquid) while convulsing, as they're fighting for air and that stuff can easily get in the way, so get the patient on their side, and rub the gel or liquid into the gum and cheek on the lower side.

Our background:
My son has had an insulin pump for nearly a decade, and this was our first encounter with diabetic shock/insulin shock. He had been going low for the past several nights, and we had just backed off his basal rate the evening before it happened. That's where all of the liquid glucose had disappeared to.

His pump had managed to be caught under his body while sleeping, so we either didn't hear any beeping or it didn't beep.


He had been under 50 (according to his CGM) for six hours, and we do not know how long he had been convulsing. He had no motor skills at all, and was completely unable to help himself, even after the glucagon shot.

All of us keep playing this out in our heads, about the many other things which could have gone much worse. The glucagon syringe fell apart as I drew it back, but I was able to put it back together quickly. I was supposed to be away until today, and my wife would have been alone when this happened. Her phone emergency button didn't dial 911 for her, but she was able to exit and call it herself.

Don't let your family have this happen to them because you didn't have a kit ready to go.

Our family survived the worst day of our lives, and I hope each of you take heed and prepare.
 

·
Registered
Joined
·
283 Posts
Geez!!!!!

I had no idea diabetic shock could be that bad! I've never really heard of anyone having that kind of reaction. Usually, when I hear "diabetic shock", it's someone who got dizzy and passed out for a few seconds.

Glad you were there!!!! WOOHOO!
 

·
Registered
Joined
·
1 Posts
Your case is horrifying, and I can't imagine the horror you've endured. Unfortunately, people don't know much about diseases and methods of help. One of these diseases is dementia. Its consequences depend on the progression of the disease. In the early stages, patients suffer from forgetting previously acquired knowledge. It is possible to get by with home care and follow the doctor's recommendations in such a situation. But if a person has serious problems with self-identification, it is better to turn to specialists. During my search, I came across How to Have More Good Days With Dementia. When a patient is unable to take care of themself, the help of qualified persons is important.
 
1 - 5 of 5 Posts
Top